Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 6, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 8, 2023, 7:04 PM CDT for Pepin County, Pierce County, Wisconsin. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2023, 7:04 PM CDT (00:04 UTC)
- Expired
- May 8, 2023, 7:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Pepin County, WI, Pierce County, WI
The radar
The La Crosse radar (KARX), 111 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 221 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1918 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
785
WUUS53 KMPX 090004
SVRMPX
WIC091-093-090045-
/O.NEW.KMPX.SV.W.0006.230509T0004Z-230509T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
704 PM CDT Mon May 8 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Pepin County in west central Wisconsin...
Southeastern Pierce County in west central Wisconsin...
* Until 745 PM CDT.
* At 704 PM CDT, a severe thunderstorm was located near Plum City, or
13 miles east of Red Wing, moving south at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Stockholm and Pepin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4442 9212 4445 9223 4450 9231 4452 9230
4461 9237 4463 9218 4441 9208
TIME...MOT...LOC 0004Z 345DEG 15KT 4458 9228
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
PEM2 follow-up statements
811
WWUS53 KMPX 090025
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
725 PM CDT Mon May 8 2023
WIC091-093-090045-
/O.CON.KMPX.SV.W.0006.000000T0000Z-230509T0045Z/
Pepin WI-Pierce WI-
725 PM CDT Mon May 8 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN PEPIN AND SOUTHEASTERN PIERCE COUNTIES...
At 724 PM CDT, a severe thunderstorm was located over Stockholm, or
14 miles northwest of Wabasha, moving south at 15 mph.
HAZARD...Half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Pepin and Stockholm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4457 9234 4459 9216 4441 9208 4442 9212
4445 9223 4450 9231 4452 9230
TIME...MOT...LOC 0024Z 344DEG 12KT 4452 9225
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
PEM051
WWUS53 KMPX 090035
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
735 PM CDT Mon May 8 2023
WIC091-093-090045-
/O.EXP.KMPX.SV.W.0006.000000T0000Z-230509T0045Z/
Pepin WI-Pierce WI-
735 PM CDT Mon May 8 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PEPIN AND
SOUTHEASTERN PIERCE COUNTIES WILL EXPIRE AT 745 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4457 9234 4459 9216 4441 9208 4442 9212
4445 9223 4450 9231 4452 9230
TIME...MOT...LOC 0035Z 345DEG 15KT 4448 9224
$$
NDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:56 PM CDT, 8 minutes earlier.
Area forecast discussion, May 8, 6:56 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 656 PM CDT Mon May 8 2023 .UPDATE... Issued at 645 PM CDT Mon May 8 2023 Updated to include 00z aviation discussion below. && .DISCUSSION...(This evening through Monday) Issued at 228 PM CDT Mon May 8 2023 Key Messages: - Scattered showers and storms this afternoon and evening, mainly in southern Minnesota. A few severe storms are possible, with the primary threat being hail and a chance for a tornado or two favoring southeastern Minnesota. - Unsettled pattern with diurnal convection through Wednesday, with a more organized system looking to arrive later in the week and into the weekend. Discussion... Early afternoon satellite imagery shows a steadily growing cumulus field over southwestern Minnesota with a few showers forming in southeastern South Dakota, which will eventually evolve to become our chance for showers and storms over the next several hours. There are also a few bubbling cumulus clouds near New Richmond WI which a few CAMs are highlighting as potential for a few more storms within the next few hours. The 12z HREF Ensemble mean CAPE at 20z is around 1000-1250 J/KG in southeastern Minnesota and western Wisconsin which is near what we currently are based on SPC Mesoanalysis data, and the question becomes do we have the forcing to produce convection over the next few hours. For now, this forecaster remains more concerned with the threat coming out of South Dakota, with healthy 8-8.5 C/KM lapse rates for much of southwestern to central Minnesota where we have seen clearing throughout the day ahead of the growing cumulus field. Forcing arrives via a weak shortwave ahead of a positively tilted large-scale trough, which would further support the idea of elevated primarily-hail producing convection. Severe hail remains a possibility given the steep lapse rates, and can be considered the primary threat from any storms that do end up developing, with the tornado threat focused more towards the southeastern portion of the state and into NWS La Crosse's coverage area. LCL heights within this zone of potential convection are 1500m or higher, further reinforcing the elevated hail threat as the primary concern. A few CAMs continue to produce spotty showers and storms overnight but as we lose our heating, it is likely our instability decreases to the point where it will take stronger forcing than looks probable to force anything severe. Tuesday and Wednesday look to be rough repeats of today with weak surface flow, southwesterly flow aloft, and enough clearing to build some instability to force diurnal convection. Coverage will continue to be spotty and not widespread due to the nature of the flow and limited forcing that is available. As we head closer to late Thursday and towards the weekend, our next synoptic scale system forming over eastern Colorado will begin moving towards the northern plains. Depending on your pick of deterministic synoptic scale model, the track of this low is still varying and could result in dramatically differing forecast scenarios for us. We could end up in the vicinity of the warm front, with persistent showers and storms along the front that stretches for a good period this weekend, or we could end up in the area south of the front if the system tracks further west/north and end up seeing stronger but more sporadic convection within the warming area south of the front. Given there are still several possible scenarios, we can avoid speculating further until we have some better details to share. Temperature wise, our trend of near to above normal temperatures looks to continue throughout the period with more 70s than otherwise for highs, and lows generally in the 50s with a lack of significant clearing any given night. We will also have a chance to see a repeat of the fog from last night over portions of central Minnesota again tonight and tomorrow night with weak winds and lingering moisture. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 645 PM CDT Mon May 8 2023 Isolated convection is occurring in W WI near KRNH and S MN between KRWF and KMKT. MKT should see convection move through early in the period before drying out. MVFR to IFR cigs should develop across W WI and S MN sites. A return to VFR skies is expected in the late morning. Winds will be shifting due to a cool front moving through, with northwesterly winds in western Minnesota becoming southeasterly ahead of the front in western WI. KMSP...Kept fog out of TAF, but would expect MVFR cig development prior to sunrise Tuesday AM. There is an PROB30 for potential thunderstorms Tuesday PM (21Z-00z or 4-7pm). /OUTLOOK FOR KMSP/ WED...VFR. Wind S to SE 5-10kts. THU...VFR, chc MVFR/-RA. Wind SE 10-15kts. FRI...VFR/MVFR, RA likely after noon. Wind S to SE 10-15kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...TDH AVIATION...BPH
Hazardous weather outlook, May 8, 2:39 PM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 239 PM CDT Mon May 8 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 091945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 239 PM CDT Mon May 8 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Isolated to scattered thunderstorms can be expected this afternoon through tonight. A few severe storms are possible in southern Minnesota. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to scattered thunderstorms can be expected Tuesday through Saturday. The threat for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is possible but not currently expected, mainly this afternoon and evening in southern Minnesota.
In the hours before
Special weather statement, May 8, 5:31 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
531 PM CDT Mon May 8 2023
WIZ023-025-082300-
St. Croix WI-Dunn WI-
531 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of southwestern Dunn
and southeastern St. Croix Counties through 600 PM CDT...
At 531 PM CDT, Doppler radar was tracking a strong thunderstorm over
Baldwin, or 13 miles northeast of River Falls, moving east at 15 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Woodville.
This includes Interstate 94 in Wisconsin between mile markers 18 and
40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4477 9197 4481 9213 4485 9215 4485 9229
4489 9243 4500 9242 4505 9195
TIME...MOT...LOC 2231Z 273DEG 11KT 4496 9239
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
BPHSpecial weather statement, May 8, 5:46 PM CDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 546 PM CDT Mon May 8 2023 MNZ074-082-082315- Brown MN-Watonwan MN- 546 PM CDT Mon May 8 2023 ...A strong thunderstorm will impact portions of southeastern Brown and northern Watonwan Counties through 615 PM CDT... At 546 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Sleepy Eye, or 15 miles southwest of New Ulm, moving east at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Hanska around 605 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4411 9489 4426 9484 4421 9440 4404 9444 TIME...MOT...LOC 2246Z 283DEG 29KT 4417 9470 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH PEM
Local storm report, May 8, 6:24 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
624 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL EL PASO 44.77N 92.34W
05/08/2023 M1.00 INCH PIERCE WI TRAINED SPOTTER
&&
BPHLocal storm report, May 8, 6:37 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
637 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 1 E MADELIA 44.05N 94.39W
05/08/2023 M0.88 INCH WATONWAN MN TRAINED SPOTTER
&&
BPHSpecial weather statement, May 8, 7:01 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
701 PM CDT Mon May 8 2023
MNZ083-084-092-090030-
Waseca MN-Blue Earth MN-Faribault MN-
701 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of north central
Faribault, southeastern Blue Earth and southwestern Waseca Counties
through 730 PM CDT...
At 701 PM CDT, Doppler radar was tracking a strong thunderstorm near
Good Thunder, or 16 miles south of Mankato, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mapleton around 710 PM CDT.
Other locations in the path of this storm include Minnesota Lake and
Waldorf.
This includes U.S. Highway 169 between mile markers 28 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4391 9423 4406 9413 4399 9364 4370 9385
TIME...MOT...LOC 0001Z 289DEG 32KT 4394 9408
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
BPHLocal storm report, May 8, 7:03 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
703 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 4 N MAIDEN ROCK 44.62N 92.30W
05/08/2023 M1.00 INCH PIERCE WI TRAINED SPOTTER
LOTS OF HAIL UP TO THE SIZE OF QUARTERS,
LASTED FOR ABOUT 5 MINUTES.
&&
NDCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:08 PM CDT | Special Weather Statement | MPX | Saint Croix | 37 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.